Maine, 2009Flood in Maine, April 6 to 11, 2009
April 6 to 11, 2009 · NWS CAR · 1 event in 1 county or zone
rain and run-off from melting snow contributed to flooding across Aroostook county. producing various degrees of flooding across the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of ice jams...rain and run-off from melting snow contributed to flooding across Aroostook county. Many rivers and streams overflowed their banks...producing various degrees of flooding across the county. The flooding affected several towns and led to some road closures. Most of the flooding was minor...generally affecting lowland areas bordering the rivers and streams.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 6, 2:59 AM EST, 3 hours 31 minutes earlier.
Area forecast discussion, Apr 6, 2:59 AM EST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
359 AM EDT MON APR 6 2009
.SYNOPSIS...
WEAK HIGH PRESSURE WILL MOVE EAST OF THE REGION LATER THIS
MORNING. DEEP LOW PRESSURE OVER THE EASTERN GREAT LAKES WILL LIFT
SLOWLY NORTHEAST INTO SOUTHERN QUEBEC BY EARLY TUESDAY. THIS
SYSTEM WILL BRING ANOTHER ROUND OF RAIN TO THE AREA AS WELL AS
RATHER STRONG WINDS TO COASTAL AREAS. LATER TODAY INTO EARLY
TUESDAY. COOL AND UNSETTLED CONDITIONS WILL THEN PREVAIL THROUGH
LATE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
FOCUS THIS PERIOD WILL BE ON THE UPCOMING STORM SYSTEM XPCTD TO
AFFECT THE FA LATER TODAY THRU TNGT... 00Z MODEL SUITE REMAINS IN
DECENT AGREEMENT W/ FCST TRENDS THRU THE NXT 24 HRS. WEAK RDG OF
HGH PRES ACROSS THE REGION THIS AM WILL MOVE E OF THE AREA BY LATE
AM/ERLY AFTN AS DEEPENING LOW PRES OVR THE ERN GRT LAKES BEGINS TO PUSH
MOISTURE TWRD OUR AREA. A FEW BREAKS IN THE CLDS ACROSS DOWNEAST
AREAS ATTM W/ FAIRLY PERSISTENT SC DECK LINGERING ACROSS THE N.
ANY BREAKS IN THE CLDS XPCTD TO DISSIPATE LATER THIS AM AS CLDS
FROM THE UPCOMING SYSTEM BEGIN TO OVRSPRD THE FA FROM THE W AND
SW. RAIN FROM THIS SYSTEM FCST TO BEGIN OVRSPRDNG OUR FAR SWRN ZNS
ERLY THIS AFTN AND SHOULD REACH FAR NERN AREAS BY THIS EVE... AS
LOW PRES TRCKS FROM THE ERN GRT LAKES TWRD SRN QUEBEC BY LATE
TNGT...AN ASSOCIATED SFC OCLD FRONT IS XPCTD TO ROTATE NEWRD AND
REACH OUR WRN/SWRN ZNS BY ERLY TUE. STRONG MOIST SERLY FLOW AHEAD
OF THIS OCLN WILL RESULT IN A BAND OF MDT TO LOCALLY RAIN WHICH
WILL LIFT ACROSS THE AREA IN ADVANCE OF THIS FRONT OVRNGT TNGT.
FAIRLY PROGRESSIVE NATURE OF THIS FRONT SHOULD KEEP RAINFALL
AMOUNTS ON THE CONSERVATIVE SIDE W/ AMOUNTS OF .5 TO 1.5 GENERALLY
XPCTD ACROSS THE AREA W/ LOCALIZED AMOUNTS OF UP TO 2 INCHES
PSBL...MAINLY ACROSS OUR SERN AREAS. MODELS ALSO PROG A HEALTHY
60+KT 925MB SERLY JET TO NOSE INTO OUR COASTAL ZNS THIS EVE AND THEN
SHIFT E OF THE AREA BY ERLY TUE. HAVE DECIDED TO HOIST A HGH WND
WRNG FOR OUR COASTAL ZNS AND A WND ADV FOR OUR INTERIOR DOWNEAST
ZNS FOR TNGT. THIS SCENARIO SUGGESTS FURTHER HYDRO IMPACTS ON OUR
REGION AND THESE OUR DISCUSSED IN MORE DETAIL BLO...
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
OCCLUDED FRONT WILL SWEEP ACROSS THE REGION TUE MRNG BRINGING AN
END TO THE STEADY RAIN. PLENTY OF LOW LEVEL MOISTURE IS EXPECTED
TO LINGER AS LOW PRESSURE CONTINUES TO WEAKEN AND LIFT THROUGH
QUEBEC PROVINCE WITH SCT SHOWERS POSSIBLE DURING TUE AFTN AND SCT
RAIN OR SNOW SHOWERS TUE NIGHT. AN UPR LEVEL TROF WILL PERSIST
ACROSS THE REGION THRU WED WITH A SLGT CHANCE OF SHOWERS.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
UNSETTLED WEATHER WILL CONTINUE AS AN UPPER LEVEL TROF REMAINS
ACROSS NRN NEW ENGLAND THRU THU. THIS WILL RESULT IN A CONTINUED
CHANCE FOR SHOWERS. HIGH PRESSURE WILL START TO BUILD INTO THE
REGION FROM THE WEST EARLY NEXT WEEKEND AS LOW PRESSURE PASSES TO
OUR SOUTH.
&&
.AVIATION /07Z MONDAY THROUGH FRIDAY/...
GENERALLY VFR CONDS OUR SRN TAF SITES ATTM W/ PERSISTENT SC DECK
UP N LEADING TO MVFR CONDS AT OUR NRN TAF SITES ATTM... XPCT THE
NRN TAF SITES TO GO VFR LATER THIS AM AS THE LOWER CLD DECK ERODES
OUT AND BECOMES REPLACED BY INCREASING MID/HGH CLDS FROM THE
APPROACHING SYSTEM. OUR SRN TAF SITES WILL BEGIN TO DETERIORATE
LATER TDY IN RAIN/LOWERING CIGS W/ THE NRN TAF SITES FOLLOWING
SUITE LATER THIS EVE AND OVRNGT. IFR CONDS XPCTD ALL TAF SITES
AFTR MDNT TNGT...
IFR CONDITIONS EXPECTED EARLY TUE GIVING WAY TO MVFR BY TUE AFTN.
VFR WITH PERIODS OF MVFR POSBL THRU MUCH OF THE REST OF THE PERIOD.
&&
.MARINE...
NEAR TERM: HAVE DROPPED THE SCA FOR SEAS WHICH HAD BEEN IN EFFECT
FOR ERLY THIS AM... ALSO UPGRADED THE GLW WATCH FOR TNGT TO A
WRNG...
SHORT TERM: SCA CONDS ARE LIKLEY TO PERSIST TUE AND TUE NIGHT MNLY
FOR SEAS.
&&
.HYDROLOGY...
IN ADDITION TO THE CURRENT FLOOD WATCH WHICH IS UP FOR OUR CENTRAL
AND SRN ZNS...HAVE OPTED TO ISSUE A FLOOD WATCH FOR OUR NRN ZNS AS
WELL AND WILL RUN THE WATCH FOR THESE AREAS FROM MDNGT TNGT THRU
ERLY WED AM... NRN RVRS REMAIN ON THE RISE FROM RECENT RAINS AND
SNOW MELT W/ THE AROOSTOOK RVR AT WASHBURN WITHIN A FEW INCHES OF
ACTION STAGE. IN ADDITION...THE MATTAWAMKEAG REMAINS JUST ABV
FLOOD STAGE AND CONTS TO SLOWLY RISE WHILE THE E BRANCH OF THE
PENOBSCOT AT GRINDSTONE IS WITHIN A FEW INCHES OF ACTION STAGE.
ICE MOVEMENT ACROSS THE FAR N ON THE ST JOHN HAS RESULTED IN WIDE
RVR FLUCTUATIONS W/ THE FORT KENT GAGE SHOWING AN ICE JAM AND RVR
RISE OF OVR 6 FT IN THE LAST 3 HRS. THE BIG BLACK HAS DROPPED A
FEW INCHES BLO FLOOD STAGE BUT COULD RISE BCK ABV FLOOD STAGE AT
ANY TIME.
WHILE...QPF AMOUNTS FROM THIS UPCOMING SYSTEM ARE NOT XPCTD TO BE
XTRM ACROSS THE ENTIRE FA...GENERALLY IN THE .5 TO 1.5 RANGE W/
LOCALIZED AMOUNTS OF UP TO 2 INCHES PSBL...MANY RIVERS ARE RUNNING
HGH AND REMAIN QUITE UNSTABLE DUE TO ICE MOVEMENT AND ANY
ADDITIONAL SNOW MELT AND OR ADDITIONAL QPF COULD RESULT IN
FLOODING.
WILL CONT THE AREAL FLOOD WARNING FOR NW AROOSTOOK COUNTY AND FOR
THE MATTAWAMKEAG RIVER AROUND MATTAWAMKEAG.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH FROM LATE TONIGHT THROUGH LATE TUESDAY NIGHT
FOR MEZ001>006.
FLOOD WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON
FOR MEZ010-011-015>017-029>032.
WIND ADVISORY FROM 6 PM THIS EVENING TO 6 AM EDT TUESDAY
FOR MEZ015>017.
HIGH WIND WARNING FROM 6 PM THIS EVENING TO 6 AM EDT TUESDAY
FOR MEZ029-030.
MARINE...GALE WARNING FROM 6 PM THIS EVENING TO 6 AM EDT TUESDAY
FOR ANZ050>052.
&&
NEAR TERM...KHW
SHORT TERM...DUDA
LONG TERM...DUDA
AVIATION...KHW
MARINE...KHW/DUDA
HYDROLOGY...KHWHazardous weather outlook, Apr 6, 2:46 AM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
346 AM EDT MON APR 6 2009
MEZ001>006-070800-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
346 AM EDT MON APR 6 2009
...FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE TUESDAY
NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ010-011-031-032-070800-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PISCATAQUIS-
NORTHERN WASHINGTON-
346 AM EDT MON APR 6 2009
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ015>017-070800-
SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON-
346 AM EDT MON APR 6 2009
...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
TUESDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ029-030-070800-
COASTAL HANCOCK-COASTAL WASHINGTON-
346 AM EDT MON APR 6 2009
...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
TUESDAY...
...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MAINE.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ050>052-070800-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
346 AM EDT MON APR 6 2009
...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM EDT
TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flood, Aroostook
- When
- April 6, 6:30 AM EST to April 11, 8:00 AM EST
- Where
- Aroostook County, 2.01 mi WSW of Hamlin to 16.44 mi NE of Weston
- Cause
- Ice Jam
- Reported by
- Law Enforcement
- Coordinates
- 47.060, -67.840
A combination of ice jams...rain and run-off from melting snow contributed to flooding across Aroostook county. Many rivers and streams overflowed their banks...producing various degrees of flooding across the county. The flooding affected several towns and led to some road closures. Most of the flooding was minor...generally affecting lowland areas bordering the rivers and streams.|In the Fort Fairfield area an ice jam developed during the morning of the 6th in the vicinity of the bridge crossing the Aroostook River. The ice jam eventually increased to 3 miles in length. River levels rose quickly in the vicinity of the ice jam. Riverside Avenue was closed due to flooding...with one home evacuated near the river. The ice moved toward Tinker Dam that afternoon then re-jammed causing fluctuating river levels. The ice jam persisted near Tinker Dam through much of the 7th keeping river levels elevated. The ice jam released during the evening of the 7th...with river levels dropping rapidly with the release of the ice jam. |A persistent ice jam on the Aroostook River between Washburn and Crouseville caused elevated river levels which flooded portions of Route 164 to depths of 1 to 2 feet in spots keeping the road closed for 4 days. The road was finally re-opened during the evening of the 10th.|An ice jam developed on the Saint John River near Keegan during the 6th and persisted through the 8th while slowly moving through Van Buren. The ice jam produced elevated river levels with some minor flooding. The flooding mostly involved spillover of water on to lowland areas and fields along the river.|Flooding across the rest of Aroostook county was generally minor...with mostly spillover on to lowlands and fields bordering rivers and streams.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in North Carolina, April 6, 2009$330,000 · EF2 · 3 events
- Winter Weather in Illinois, April 6, 20091 death · 1 event
- Flooding in Maine, April 6 to 8, 2009$713,000 · 3 events
- Wildfire in Texas, April 6, 2009$250,000 · 1 event
- Hail and Damaging Winds in South Carolina, April 6, 2009$68,000 · 50 kt wind · 5 events
- Flooding in North Dakota, April 6 to 30, 2009$40,000 · 8 events
- Flooding in Minnesota, April 6 to 24, 2009$30,000 · 6 events
- Tornado and Hail in North Carolina, April 6, 2009$26,000 · EF0 · 4 events
- Hail and Damaging Wind in Virginia, April 6, 2009$26,000 · 56 kt wind · 3 events
- Lightning Strike in Maryland, April 6, 2009$25,000 · 1 event
- Damaging Winds in Tennessee, April 6, 2009$12,000 · 55 kt wind · 3 events
- Hail and Damaging Wind in North Carolina, April 6, 2009$7,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156777.